Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 2, 2012, 8:09 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 8:09 PM CDT (01:09 UTC)
- Expired
- May 2, 2012, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Emmons County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:37 PM CDT | HAIL 0.75 | Napoleon, ND | WINDS GUSTING TO 30 MPH. BOTH HAIL AND WIND ONGOING AT 842 PM CDT. |
| May 2, 8:45 PM CDT | HAIL 1 | E Wishek, ND | 1 INCHE HAIL 835 PM TO 845 PM. HAIL RANGED FROM PENNY SIZE TO QUARTER. HAIL WOULD COME AND GO. MCINTOSH COUNTY DEPUTY. |
| May 2, 9:00 PM CDT | HAIL 0.75 | Ne Napoleon, ND | PENNY SIZE HAIL REPORTED FOR 5 MINUTES BETWEEN 840-845 PM CDT. RAINFALL 0.20 WINDS 30 MPH. |
| May 2, 9:00 PM CDT | HAIL 1 | 7 S Lehr, ND | QUARTER SIZE HAIL OBSERVED AROUND 9 PM MAY 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS53 KBIS 030109
SVRBIS
NDC029-043-047-051-030215-
/O.NEW.KBIS.SV.W.0007.120503T0109Z-120503T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 915 PM CDT
* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF BRADDOCK TO 8 MILES EAST OF LINTON...AND
MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
BRADDOCK...KINTYRE...NAPOLEON...BURNSTAD...WISHEK...GREEN LAKE AND
LEHR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THESE STORMS HAVE A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN
EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4616 10018 4664 10031 4663 10009 4675 10007
4683 9948 4674 9944 4664 9945 4663 9940
4615 9921
TIME...MOT...LOC 0108Z 270DEG 33KT 4663 10016 4625 10005
WIND...HAIL 60MPH 0.75IN
$$
HEINERT4 follow-up statements
535
WWUS53 KBIS 030121
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 2 2012
NDC029-043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
EMMONS ND-KIDDER ND-LOGAN ND-MCINTOSH ND-
821 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN...SOUTHERN KIDDER AND NORTHEASTERN EMMONS
COUNTIES UNTIL 915 PM CDT...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BRADDOCK TO 13 MILES NORTHEAST OF
STRASBURG...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
KINTYRE...NAPOLEON...BURNSTAD...WISHEK...GREEN LAKE AND LEHR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4616 10018 4664 10031 4663 10009 4675 10007
4683 9948 4674 9944 4664 9945 4663 9940
4615 9921
TIME...MOT...LOC 0121Z 270DEG 33KT 4663 9998 4625 9988
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/NH033
WWUS53 KBIS 030148
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT WED MAY 2 2012
NDC029-030157-
/O.CAN.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
EMMONS ND-
848 PM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
4677 9998 4683 9948 4675 9944 4664 9945
4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0147Z 270DEG 33KT 4663 9963 4625 9953
$$
NDC043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
848 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN AND SOUTHERN KIDDER COUNTIES UNTIL 915 PM
CDT...
AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF NAPOLEON TO
WISHEK...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GREEN LAKE AND LEHR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
4677 9998 4683 9948 4675 9944 4664 9945
4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0147Z 270DEG 33KT 4663 9963 4625 9953
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/NH219
WWUS53 KBIS 030155
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT WED MAY 2 2012
NDC043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
855 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN AND SOUTHERN KIDDER COUNTIES UNTIL 915 PM
CDT...
AT 849 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL. DAMAGING WINDS IN EXCESS
OF 60 MPH WITH THESE STORMS ARE ALSO POSSIBLE. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF NAPOLEON
TO WISHEK...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
LEHR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS
OF 60 MPH AT LINTON...AND QUARTER SIZE HAIL IN WISHEK. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
4677 9998 4683 9948 4675 9944 4664 9945
4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0153Z 270DEG 33KT 4663 9955 4625 9945
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/HEINERT617
WWUS53 KBIS 030212
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT WED MAY 2 2012
NDC043-047-051-030220-
/O.EXP.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
912 PM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER COUNTY WILL
EXPIRE AT 915 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCINTOSH AND WESTERN
LOGAN COUNTIES HAS BEEN EXTENDED...AND IS IN EFFECT UNTIL 1000 PM
CDT.
LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
4677 9998 4683 9948 4675 9944 4664 9945
4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0210Z 270DEG 33KT 4663 9932 4625 9922
$$
TAEGER/HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:22 PM CDT, 47 minutes earlier.
Area forecast discussion, May 2, 7:22 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT WED MAY 2 2012 .DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL NORTH DAKOTA. GETTING LOTS OF PEA SIZE HAIL REPORTS. WILL RAISE THE LIKELY HOOD OF THUNDERSTORMS SOUTH CENTRAL TO DEFINITE. REMINDER OF FORECAST UNCHANGED. && .AVIATION...SURFACE LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY EVENING. EXPECT VFR CONDITIONS. THE FOCUS F THUNDERSTORMS WILL BE FROM KBIS-KJMS BETWEEN 00-06Z. THEN SCATTERED SHOWERS AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...JJT
Hazardous weather outlook, May 2, 3:27 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 327 AM CDT WED MAY 2 2012 NDZ017>023-025-031>037-040>048-050-051-030830- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-030830- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 327 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA THIS MORNING. THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Local storm report, May 2, 6:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL S HAYNES 45.97N 102.47W
05/02/2012 E0.88 INCH ADAMS ND LAW ENFORCEMENT
HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
HIGHWAY 12 TO HAYNES.
&&
ABELINGSpecial weather statement, May 2, 8:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 804 PM CDT WED MAY 2 2012 NDZ035-036-046-047-050-030145- BURLEIGH-EMMONS-KIDDER-LOGAN-MCINTOSH- 804 PM CDT WED MAY 2 2012 ...SPECIAL WEATHER STATEMENT... AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN BURLEIGH COUNTY...THROUGH NORTH CENTRAL EMMONS COUNTY...TO CENTRAL EMMONS COUNTY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... AND BRIEF MODERATE DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TAEGER/HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 35 min |
| May 2, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 58 min |
| May 2, 9:56 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 49 min |
| May 3, 12:04 AM CDT | Frost Advisory | BIS | Adams, Billings, Bowman, Burke, Divide, Dunn and 7 more | 9 hr |
| May 3, 5:23 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burke, Divide, McHenry, Mountrail, Pierce and 2 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.